Learn something new every day More Info... by email
An allergic reaction to sulfur can cause skin irritation, difficulty breathing, and changes in blood chemistry. It is important to be aware that the term “sulfur allergy” is broad, and can be confusing. For this reason, care providers may prefer to differentiate between allergies caused by different sulfur compounds. A patient may react to sulfites, for example, but not sulfa drugs.
The most common allergic reaction to sulfur involves medications that contain sulfonamide. Also known as sulfa drugs, these medications are used to treat bacterial infections. Patients with allergies to these compounds can experience skin rashes as well as damage to the liver and kidneys. They may develop jaundice as their internal organs react to the medication.
In addition, the lungs are usually involved. The patient may experience pneumonia-like symptoms or an increase in the severity of asthma in connection with taking the drug. Blood tests can reveal low counts of red or white blood cells, indicating the presence of an ongoing reaction in the body. Patients with sulfa allergies can be at risk of very severe complications and must avoid these medications in the future to reduce the chances of anaphylaxis, a potentially fatal allergic response.
Some people react to sulfites, sulfur compounds used as food preservatives in products like wines. In this type of allergic reaction to sulfur, the patient can experience many of the same signs seen with sulfa drugs. People with an allergy to one product can typically safely be exposed to the other, as the allergies involve different mechanisms and pathways. For this reason, saying that someone has a “sulfur allergy” is not helpful, as it doesn't indicate what kind of product the person needs to avoid.
More rarely, people react to sulfates, salts of elemental sulfur. They can also experience allergic reactions to elemental sulfur itself. This type of allergic reaction to sulfur is so unusual that a doctor may request extensive testing to confirm the allergy. As these compounds are often found in blends with other components, it is possible the patient may be reacting to something else, not an allergic reaction to sulfur. In the event the patient truly does have a sulfate or sulfur allergy, care must be taken to avoid exposure to potential allergens.
Patients who notice signs of allergic reactions like rashes and difficulty breathing can consult a doctor to get a diagnosis. The doctor may request some allergy testing to narrow down the cause. All allergies can be noted in patient records, and it is advisable to wear an alert bracelet or carry a warning card with allergy information. This will ensure that first responders have that information if they need to provide treatment in an emergency situation.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!